MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9 MM / TI CANN FRN / GT 380MM / RIGHT - STERILE; ROD, FIXATION, INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9 MM / TI CANN FRN / GT 380MM / RIGHT - STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.033.968S
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter is synthes sales representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, during an unknown procedure, one (1) titanium femoral recon nail cannulated, and two (2) titanium recon screws did not function properly.The surgeon followed the surgical technique regarding entry point and intramedullary reaming.The surgeon implanted the femoral recon nail but it was difficult to mallet the nail into the femur.Once the nail was seated, he tried to rotate the nail using the aiming arm and it would not rotate.He then back slapped the nail, so it could be inserted with more anti-version, but it was very difficult to insert.After this, it was made sure that the cannulated connecting screw was secure and tight.Once the nail was back slapped enough, he corrected the anti-version and malleted the femoral recon nail back down the femur.The cannulated connecting screw was checked once more to make sure it was secure and tight.The surgeon then again started the proximal recon screw implantation process, and the nail was still aiming too posterior.The surgeon then tried to change the rotation of the nail by rotating the aiming arm.He thought he was in the right position but, after completing the implantation of the femoral recon screws, it was noticed that they missed the holes in the nail.The surgeon then removed the screws and nail to finish the procedure with a proximal femoral nailing system (tfna) instead.The tfna portion of the surgery was completed without issue.There was an unspecified delay to the surgical procedure.Patient consequence was not specified.This report is for one (1) 9 mm/ti cann frn/gt 380mm/right - sterile.This is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history lot part: 04.033.968s, lot: l974835, manufacturing site: bettlach, release to warehouse date: 30 july 2018, expiry date: 01 july 2028.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional and visual criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Device condition: the nail was received with significant deformation in the form of significant scrapping around the outer surfaces of the hip screw holes.The scrapping appears to be due to metal contact during hitting the nail with mating instruments such as drills during hole making process.Furthermore, hip screw inner cannulation surfaces were incised with thread pattern which could possibly the result of rubbing of mating device and the nail against its surfaces during usage.Mating instruments such as drill were not returned.No other issues were visually noted.Functional inspection of the complete alignment cannot be performed as all the mating devices that constitutes to the occurred event were not returned.However, the returned nail was identified to accept both the hip screws with no issues even with the slight internal deformation noticed.Complaint condition was not able to be completely replicated.But, when screws and nail were tested, no alignment issues with nail and screw engagement were noted.However due to the observed deformation condition the complaint was noted consistent with the complaint description and the complaint was confirmed.Document and specification review: review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Dimensional analysis performed on the screw holes accepted the gage pins of 6.64 mm(gp 29) in proximal screw hole and 6.62 mm in distal screw hole which is within the limits of 6.6 mm to 6.7 mm.- dimensional analysis performed on the length of the nail from the extreme distal end corner to proximal first hole edge measured 19.9 mm which is within the specifications of 19.9 mm to 20.1 mm - dimensional analysis on the distance between two screws were not able to be measured as accurate measurements during centering cannot be obtained due to the deformation on one of the screw holes.No definitive root cause could be determined.However, per the complaint description it was noted that attempts were made to rotate and back-slap the nail when engaged with aiming arm.However, technique guide states ¿do not exert forces on the aiming arm, protection sleeves and drill sleeves.These forces may prevent accurate targeting through the proximal locking holes and damage the drill bits¿.Furthermore, per sequence of events occurred as given in complaint description, it appears that there could be slight angle deviation while choosing the nail entry point that could have caused this issue with frn system.Lastly the complaint description mentions that these devices were test fitted post-issue which concludes that the device has no alignment issue outside of the patient anatomy.Therefore with all the consequences noted in complaint description it is possible that combination of any slight angle deviation in choosing the entry point for insertion followed by multiple attempts of force exertion and rotation of aiming arm could have contributed to complaint condition.Conclusion: the complaint condition is confirmed.However, no design or manufacture issues were noted that would contribute to complaint condition.No new malfunctions were observed during the course of this investigation.Therefore, a corrective and/or preventative action is not required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9 MM / TI CANN FRN / GT 380MM / RIGHT - STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8037756
Report Number2939274-2018-54765
Device Sequence Number1585104
Product Code HSB
UDI-Device Identifier10886982272232
UDI-Public(01)10886982272232
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K172157
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.033.968S
Device Catalogue Number04.033.968S
Device Lot NumberL974835
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer11/09/2018
12/11/2018
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date11/21/2018
12/12/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;